Alert archive / Kentucky / Freeze Warnings in 2017
Freeze Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this freeze warning at Mar 11, 2017, 3:42 AM EST for 33 counties in Kentucky. It took effect at Mar 11, 2017, 10:00 PM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2017, 3:42 AM EST (08:42 UTC)
- In effect from
- Mar 11, 2017, 10:00 PM EST
- Expired
- Mar 12, 2017, 11:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2034 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402 WWUS73 KJKL 110842 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 342 AM EST Sat Mar 11 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111500- /O.NEW.KJKL.FZ.W.0002.170312T0300Z-170312T1500Z/ /O.CON.KJKL.FZ.W.0001.000000T0000Z-170311T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 342 AM EST Sat Mar 11 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 10 PM EST THIS EVENING TO 11 AM EDT SUNDAY... The National Weather Service in Jackson has issued a Freeze Warning, which is in effect from 10 PM EST this evening to 11 AM EDT Sunday. * Temperatures will remain in the lower 20s across most of eastern Kentucky this morning. Temperatures are also expected to fall into the lower 20s tonight and into Sunday morning. Freezing temperatures will also be possible through the upcoming week. * These temperatures will likely do considerable damage to fruit trees, especially trees that have budded out such as peach trees. Other plants that are ahead of schedule for the spring could also be impacted. Take necessary precautions to protect any sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
182 WWUS73 KJKL 111448 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 948 AM EST Sat Mar 11 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120500- /O.CAN.KJKL.FZ.W.0001.000000T0000Z-170311T1500Z/ /O.CON.KJKL.FZ.W.0002.170312T0300Z-170312T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 948 AM EST Sat Mar 11 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM EST THIS EVENING TO 11 AM EDT SUNDAY... * Temperatures are expected to fall into the lower 20s tonight into Sunday morning. Freezing temperatures will also be possible through the upcoming week. * These temperatures will likely do considerable damage to fruit trees, especially trees that have budded out such as peach trees. Other plants that are ahead of schedule for the spring could also be impacted. Take necessary precautions to protect any sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
522 WWUS73 KJKL 120454 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1154 PM EST Sat Mar 11 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200- /O.CON.KJKL.FZ.W.0002.000000T0000Z-170312T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1154 PM EST Sat Mar 11 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SUNDAY... * Temperatures are expected to fall into the upper teens and lower 20s by Sunday morning. Freezing temperatures will also be possible through the upcoming week. * These temperatures will likely do considerable damage to fruit trees, especially trees that have budded out such as peach trees. Other plants that are ahead of schedule for the spring could also be impacted. Take necessary precautions to protect any sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Geogerian
300 WWUS73 KJKL 120903 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 503 AM EDT Sun Mar 12 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121500- /O.CON.KJKL.FZ.W.0002.000000T0000Z-170312T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 503 AM EDT Sun Mar 12 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * Sub-freezing temperatures are expected through late this morning. Sub-freezing temperatures are expected at times through the upcoming week. * These temperatures will likely do considerable damage to fruit trees, especially trees that have budded out such as peach trees. Other plants that are ahead of schedule for the spring could also be impacted. Take necessary precautions to protect any sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Geogerian
503 WWUS73 KJKL 121510 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1110 AM EDT Sun Mar 12 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121615- /O.EXP.KJKL.FZ.W.0002.000000T0000Z-170312T1500Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1110 AM EDT Sun Mar 12 2017 ...FREEZE WARNING HAS EXPIRED... Temperatures have come up above freezing for most places this morning. As a result, the freeze warning was allowed to expire. Sub-freezing temperatures are expected for much of the area again tonight, but not the hard freeze most have seen the past two nights. The valleys will have the best chance for a prolonged period of below freezing temperatures tonight into Monday morning. Precaution is urged for these locations. In addition, much colder temperatures - down into the teens for several hours - are expected for eastern Kentucky Tuesday and Wednesday night when a hard freeze is in the forecast. $$ GREIF
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Mar 11, 1:30 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 11, 1:30 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 130 AM EST Sat Mar 11 2017 .UPDATE... Issued at 130 AM EST SAT MAR 11 2017 Updated the forecast to input the latest temperatures and dew points in the grids. The obs were then extrapolated for the drop through the night in the deeper valleys. The rest of the forecast is largely on track. UPDATE Issued at 1041 PM EST FRI MAR 10 2017 Late evening surface analysis is showing the gradient has weakened and most sites have seen a decrease in winds. However quite a few sites remain somewhat mixed and this is making temperature forecast tricky. Given this have had to slow the temperature drop even in the valley locales. Otherwise a few mid to high clouds have been passing through and still expect more clouds to build toward dawn. Otherwise more minor updates to temps/dews/winds with obs and trends. UPDATE Issued at 642 PM EST FRI MAR 10 2017 The surface analysis shows surface high pressure attempting to build southeast into the region this evening. However there remains a reasonable gradient in place this hour and this is leading to gusty winds early this evening. This gradient is expected to weaken by around 03Z to 04Z. Given this did slow the temperature fall this evening and will evaluate with subsequent updates. Otherwise freshened up the grids with latest obs and sent up to NDFD. && .SHORT TERM...(This evening through Saturday night) Issued at 316 PM EST FRI MAR 10 2017 A very dry airmass continues to advect into the region this afternoon with relative humidities falling under 25 percent in some places. This very dry air will likely impact how things unfold over the weekend. Starting with tonight, clear skies will allow temperatures to quickly fall through the evening hours. This will allow our eastern valleys to approach the low 20s by midnight. Ultimately, our eastern valleys will slip into the teens tonight. A shortwave trough will then push south towards the region late tonight and Saturday and pass just south of Kentucky Saturday night. This will bring an increase in clouds to the area on Saturday. Cloud bases will likely remain quite high on Saturday, limiting everything to flurries through the day. 12z model guidance continues to drift southward and now looks like all but perhaps our fringe counties along the Tennessee/Virginia border will not see much in the way of snow. Those border areas to the south could very well end up seeing very little, but opted to trend the amounts down in those areas, so will keep amounts near a half inch. Otherwise, mainly flurries expected with this event. Temperatures will plummet back into the 20s again Saturday night and will likely need another freeze warning. However, will maintain the current freeze warning for tonight and issue the one for tomorrow night when the one tonight expires tomorrow morning. .LONG TERM...(Sunday through Friday) Issued at 445 PM EST FRI MAR 10 2017 The models are in just reasonable agreement aloft through the majority of the extended. They all depict a deep and broad trough pivoting off well to the northeast of Kentucky on Sunday. With this transition, flow will become more zonal through Kentucky ahead of a smaller trough sweeping east through the Central Plains into Monday. This trough, deeper in the ECMWF than the GFS, will then pass through eastern Kentucky with some linkage to a northern stream low, but its core will be found well to the south. Nevertheless, it will bring a fair amount of energy and falling heights through the area into Monday night. A secondary and deeper trough then dives south into the Ohio Valley from central Canada. With this low the GFS is quicker than the ECMWF. Either way very low heights, for this time of year, will descend over our area late Tuesday into Wednesday morning. These heights will slowly rebound later Wednesday through the rest of the week with plenty of lingering energy passing through the CWA through Thursday. Heights will rise back toward normal for Friday, but another, weaker, wave is poised to drop this way from the Upper Midwest. Despite the larger than average spread between the GFS and ECMWF for the latter part of the week will go with a blend to average out the differences. Sensible weather will feature a continuation of our harsh return to, or start of, winter weather. The last of the light snow and flurries will move further away to the southeast with sunshine returning and brisk winds seen while chilly high pressure builds over the CWA. This high will quickly moderate, though, so that by Monday temperatures will rebound into the mid to upper 40s. At the same time the next sfc wave will be lifting toward the Great Lakes pushing some warmer air briefly north into the southern Ohio Valley on Monday with the leading pcpn as rain showers. Cold air follows this low pushing back into the area behind a cold front Monday night. This will likely turn the lingering pcpn to a mix of snow and rain showers before going over to all snow as most of it ends on Tuesday. There is enough difference between the GFS and ECMWF with the sfc low and how quickly its center jumps to the East Coast - quicker in the ECMWF - to lower confidence in the the specifics and allow for a longer period of rain/snow mix in the forecast rather than a more hard and fast transition to snow. Certainly if the GFS pans out, Tuesday will be blustery with snow showers and cold wind chills through the day as upslope and CAA max out for this system. Details on this time frame will need more time and model runs to be resolved. Very cold temperatures are then expected for Wednesday and Thursday mornings likely requiring additional freeze (hard) warnings. Dry weather for the latter part of the week will give way to a chance for showers later Friday following a significant moderation of the arctic high by week's end. Made some minor to moderate adjustments to the temperatures each night to hit some ridge to valley distinctions on the non precipitating nights. As for PoP, did fine tune them mainly to end pcpn quicker for all but the mountains near Virginia on Tuesday night and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 1243 AM EST SAT MAR 11 2017 Expect mainly VFR conditions through the period with light winds expected. Some mid to upper level cloud cover will begin to move over eastern Kentucky late tonight. A few instances of light rain or light snow may develop by 18z along the border but most locations will be VFR through the period with VFR cigs above 4 KFT. && .JKL WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 10 AM EST this morning for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...SHALLENBERGER SHORT TERM...KAS LONG TERM...GREIF AVIATION...SHALLENBERGER
Hazardous weather outlook, Mar 10, 3:35 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 335 PM EST Fri Mar 10 2017 KYZ044-050>052-058>060-068-069-104-106>114-119-120-112345- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt- Knott-Owsley-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 335 PM EST Fri Mar 10 2017 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SATURDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A hard freeze is expected tonight into early Saturday morning. Temperatures are expected to fall into the upper teens to lower 20s. Fruit trees and any other sensitive plants that are ahead of schedule will see significant damage if left unprotected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a possibility for light accumulations from snow showers Monday night and Tuesday. Additional nights with temperatures well below freezing are also expected during the period with any early vegetation likely to be impacted. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ079-080-083>088-115>118-112345- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Perry-Clay- Leslie-Letcher- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 335 PM EST Fri Mar 10 2017 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SATURDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A hard freeze is expected tonight into early Saturday morning. Temperatures are expected to fall into the upper teens to lower 20s. Fruit trees and any other sensitive plants that are ahead of schedule will see significant damage if left unprotected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Accumulating snowfall will be possible Saturday night near the Tennessee and Virginia borders. Snow amounts will remain under an inch. There is also a possibility for light accumulations from snow showers Monday night and Tuesday. Additional nights with temperatures well below freezing are also expected during the period with any early vegetation likely to be impacted. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KAS
Nearby
Freeze Warnings in Kentucky, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.